Kansas, 2018

Hail in Kansas, October 5, 2018

October 5, 2018 · NWS DDC · 3 events in 1 county or zone

A strong cold front moved through the area, and helped to produce thunderstorms. On severe storm was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front moved through the area, and helped to produce thunderstorms. On severe storm was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 5, 5:37 PM CST, 19 minutes earlier.

Area forecast discussion, Oct 5, 5:37 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
637 PM CDT Fri Oct 5 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Oct 5 2018

The stratus and fog that blanketed the forecast area this morning
had mostly burned off by early afternoon except for locations
northeast of a Ness City to St John line. Based on latest satellite
loops, think that the stratus should burn off in the Hays area by
4-5 pm. A warm front was lifting back north across central and
southwest Kansas this afternoon with temperatures to the south of
the front rising into the lower 90s in some locations. A strong
cold front was currently pushing south through central Nebraska
and northeast Colorado.

The main focus for thunderstorm development early this evening will
be along a dryline extending from near Cimarron to west of Meade
and Perryton, TX. Only isolated to widely scattered thunderstorms
are expected to develop. With the atmosphere continuing to destabilize
and strong deep layer shear in place, any storms that develop
will likely be severe. Hail up to tennis ball size possible and
damaging winds will be the main threat. The area along and south
of Highway 54 will be the main area to be impacted.

As the evening progresses, the cold front will push south across
central and western Kansas. More numerous thunderstorms are
expected along and north of the front later this evening into
tonight. There will still be a threat for severe hail and possibly
some damaging winds from these storms but the shear profile will
not be near as favorable due to the cold front undercutting the
thunderstorms. Still, some quarter size hail and damaging winds can
be expected. Heavier rainfall from storms along the front will
mainly be toward central Kansas but due to the progressive nature
of the front, the flooding threat will be low. Precipitation
chances will diminish from north to south across the forecast area
tonight but scattered showers and thunderstorms could persist over
south central Kansas. The atmosphere will be stabilizing behind
the front so that lightning will diminish later tonight as well.

Saturday will be cloudy and cool again with highs in the upper 40s
to mid 50s. A weak shortwave disturbance is progged to move up
from the southwest which will keep good chances for showers and
thunderstorms across south central and parts of southwest Kansas
at least through mid Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Oct 5 2018

Through the weekend, an upper level trough digs into the western
states and closes off into a deep upper low over over southern
Utah and northern Arizona. Copious amounts of low level Gulf
moisture will continue stream northward into the central High
Plains. Disturbances rotating through the base of the trough and
ejecting northeast into the central Plains will keep chances for
showers and thunderstorms continuing through the weekend into
early next week. The medium range models show a frontal boundary
situated somewhere from the Upper Midwest across the central
Plains back into the central Rockies. While the models show some
differences in location, they have tended to keep the axis of
heaviest rainfall from southeast Nebraska into central and eastern
Kansas and down into western Oklahoma. Model run accumulations for
the entire period of this storm from both The GFS continue to be
on the order of 5 to 6 inches. The GFS continues to trend toward
a more eastward position of the heaviest rain while the ECMWF has
it farther west, impacting eastern portions of the Dodge City
forecast area. The threat for heavy rain and flooding will ramp up
through the latter half of this weekend into the early part of
next week before the upper trough lifts out of the southwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 632 PM CDT Fri Oct 5 2018

The next strong cold front will be pushing south across
southwestern Kansas terminals this evening. Another abrupt wind
shift to the north-northeast will be occurring early in the TAF
period with sustained winds in the 22 to 26 knot range with gusts
in the mid 30s at times. The greatest thunderstorm risk will be at
DDC and HYS terminals, and to a lesser degree the LBL and GCK
terminals late this evening, as the best moisture plume for
thunderstorms to thrive in will be focused mainly along and east
of a DDC-HYS terminal. MVFR-IFR ceilings will persist through the
night, and will likely continue through the first half of the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45  49  45  61 /  80  40  60  70
GCK  44  50  44  59 /  50  10  60  60
EHA  44  49  44  63 /  30  10  60  50
LBL  45  51  45  64 /  70  40  70  70
HYS  44  51  44  56 /  70  20  60  70
P28  51  55  50  66 /  80  80  80  90

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
Hazardous weather outlook, Oct 5, 3:06 AM CST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
406 AM CDT Fri Oct 5 2018

KSZ030-031-043>046-061>066-074>081-084>090-060915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
406 AM CDT Fri Oct 5 2018 /306 AM MDT Fri Oct 5 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across portions
of central and south central Kansas this evening into the early
overnight period. Hail over an inch in diameter and winds over 60
mph will be the main concern.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Fog: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Scattered showers and thunderstorms will be possible Saturday
through Tuesday, especially across central and south central
Kansas. Flooding may also become a concern in some places.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Oct 5, 4:49 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT FRI OCT 5 2018

KSZ031-045-046-052330-
Rush KS-Ellis KS-Ness KS-
549 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NESS...CENTRAL RUSH
AND SOUTH CENTRAL ELLIS COUNTIES UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Alexander, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Bison, McCracken, Rush Center, Liebenthal, Alexander,
Nekoma and Hargrave.

LAT...LON 3839 9965 3854 9973 3874 9924 3851 9911
TIME...MOT...LOC 2248Z 246DEG 32KT 3850 9962

TATRO
Special weather statement, Oct 5, 5:25 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
625 PM CDT FRI OCT 5 2018

KSZ031-045-046-060030-
Rush KS-Ellis KS-Ness KS-
625 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NESS...NORTHWESTERN
PAWNEE...RUSH AND SOUTHEASTERN ELLIS COUNTIES UNTIL 730 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Loretta, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Crosse, Victoria, Walker, Bison, Schoenchen, McCracken, Rush
Center, Liebenthal, Alexander, Loretta, Nekoma, Hargrave and Pfeifer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3857 9903 3834 9959 3860 9959 3895 9904
TIME...MOT...LOC 2324Z 235DEG 49KT 3864 9917

TATRO

The radar

The Dodge City radar (KDDC), 94 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rush

When
October 5, 5:56 PM CST
Where
Rush County, 2.7 mi E of Nekoma
Measured
0.88 in hail
Reported by
Public
Coordinates
38.470, -99.380

There was a lot of pea to nickel sized hail.

Hail, Rush

When
October 5, 6:05 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -99.310

There was a lot of nickel sized hail with a few stones the size of a quarter.

Hail, Rush

When
October 5, 6:06 PM CST
Where
Rush County, Bison
Measured
0.88 in hail
Reported by
Public
Coordinates
38.520, -99.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 789533, 789534, 789535.